Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 76, NWS La Crosse, WI

October 24, 2023Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Oct 24, 2023, 4:53 PM CDT for Monroe County, Wisconsin. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2023, 4:53 PM CDT (21:53 UTC)
Expired
Oct 24, 2023, 5:14 PM CDT
In force
21 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Monroe County, WI

The radar

The La Crosse radar (KARX), 41 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WUUS53 KARX 242153
SVRARX
WIC081-242245-
/O.NEW.KARX.SV.W.0076.231024T2153Z-231024T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
453 PM CDT Tue Oct 24 2023

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Monroe County in west central Wisconsin...

* Until 545 PM CDT.

* At 453 PM CDT, a severe thunderstorm was located near Cashton, or 7
  miles south of Sparta, moving northeast at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Tomah around 515 PM CDT.

Other locations impacted by this severe thunderstorm include St
Marys, Portland, Jackson Pass, Wilton, Clifton, Tunnel City, and
Highway 131 And County A.

This includes the following highways...
 Interstate 94 between mile markers 139 and 147.
 Interstate 90/94 between mile markers 46 and 48.
 Interstate 90 in Wisconsin between mile markers 30 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4373 9085 4384 9091 4413 9046 4382 9032
TIME...MOT...LOC 2153Z 236DEG 30KT 4384 9077 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Rieck
2 follow-up statements
505 
WWUS53 KARX 242202
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
502 PM CDT Tue Oct 24 2023

WIC081-242245-
/O.CON.KARX.SV.W.0076.000000T0000Z-231024T2245Z/
Monroe WI-
502 PM CDT Tue Oct 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL MONROE COUNTY...

At 502 PM CDT, a severe thunderstorm was located 7 miles southeast of
Sparta, moving northeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Tomah around 515 PM CDT.

Other locations impacted by this severe thunderstorm include St
Marys, Jackson Pass, Wilton, Clifton, Tunnel City, Highway 131 And
County A, and Norwalk.

This includes the following highways...
 Interstate 94 between mile markers 139 and 147.
 Interstate 90/94 between mile markers 46 and 48.
 Interstate 90 in Wisconsin between mile markers 30 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4377 9077 4389 9082 4413 9046 4382 9032
TIME...MOT...LOC 2202Z 236DEG 30KT 4388 9068 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Rieck
437 
WWUS53 KARX 242214
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
514 PM CDT Tue Oct 24 2023

WIC081-242223-
/O.CAN.KARX.SV.W.0076.000000T0000Z-231024T2245Z/
Monroe WI-
514 PM CDT Tue Oct 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONROE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4377 9077 4389 9082 4413 9046 4382 9032
TIME...MOT...LOC 2211Z 236DEG 30KT 4393 9057 

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:17 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Oct 24, 3:17 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
317 PM CDT Tue Oct 24 2023

.DISCUSSION...(This evening through Tuesday)
Issued at 316 PM CDT Tue Oct 24 2023

Key Messages:

 - ***Unusual rainfall for late October*** Forecast remains on
   track with waves of heavy rain tonight and again Wednesday
   night and Thursday and amounts of 2-3" for many near and north
   of I-90. Most rivers will remain behaved but rising.

 - A concentrated higher probability of 4-5"(70-80%) total for the
   week in central/northcentral WI is the area of more concern.
   River flood watches on the Black and Yellow rivers have
   resulted with minor flood levels currently forecast, but river
   levels could go higher depending on rainfall realized.

 - A major pattern shift comes this weekend with only 30s and 40s
   for high temperatures expected Saturday-Tuesday. This will end
   the growing season in all areas.

Heavy Rainfall and Hail Threats through Tonight

At 2 PM, a northern stream shortwave trough located over southwest
Minnesota. This system is moving along the 850 to 700 mb frontal
boundary. 35-knot winds south of this boundary continues to bring
instability and moisture convergence ahead of this system and it is
resulting in a band of elevated showers and storms. Favorable 45 to
55 knot effective bulk shear is providing enough shear for a few
elevated severe storms to develop. One of these is currently
approaching the western portions of the Twin Cities. In addition to
the potential of severe weather, precipitable water values are
running 1.3 to 1.4 inches (nearly 300% of climate normals), this is
resulting in some heavy rain.

Further to the south a surface warm front was located between the
Interstate 90 and 94 corridors. Temperatures south of this front are
in the 70s and in the 50s north of this front. With dew points in
the lower and mid-60s south of this front, surface-based CAPES have
climbed into the 1000-2000 J/kg range. The CAMs continue to show
that as we get into the mid to late afternoon (between 3 and 6 PM)
that some convection will likely develop along this surface front.
The 0-6 km shear looks marginal for supercells. However, would not
be surprised to see some strong (maybe an isolated severe storm)
storms late this afternoon and early evening. As the shortwave in
the northern shortwave ejects to our northeast and the instability
along the boundary wanes, the showers and storms will gradually wane
during the early overnight. Where this rain overlaps with the
convection from earlier this morning rain totals could climb into
the 1 to 3 inch range. HREF ensemble localized probability-matched
means does climb into the 3 to 5-inch range from Buffalo County east
into Jackson and Clark counties, so localized higher amounts look
definitely possible.

Meanwhile, further southeast over eastern Iowa, northern Illinois,
and southern Wisconsin, some tropical moisture with old Norma
wave. Precipitable water values up to 1.4 inches and 300% of
climate normals! Much of the rain associated with this system
will remain to our southeast overnight. However, it still looks
like it might still produce some showers in parts of northeast
Iowa and southwest Wisconsin mainly overnight tonight.

Another Round of Heavier Rainfall: Wednesday Night and Thursday

A dry day for the most part on Wednesday. GOES water vapor
imagery is showing deep troughing beginning to lift northeast out
of Baja Mexico. This arrives Wednesday night for another round of
rain as it elicits an abundant, renewed moisture surge and low-
level isentropic lift and moisture transport. 24.00Z NAEFS
specific humidity values are at the 99.5th or MAX percentile
Wednesday night and Thursday from 500mb to the Surface across the
entire forecast area. SPC HREF is showing widespread 0.5-1" of
rain southwest of I-94 through 12Z Thursday /furthest it goes
out/, with a preference north of a KDLL-KALO line. But HREF max
members suggest a ceiling in the 2-3" range Wednesday night with
more expected Thursday. This air mass also has some limited
elevated instability to enhance rainfall rates. Thus, widespread
1" rains are expected but probabilities for over 2" are about
20-30% from southcentral MN into northeast WI, with the 24.00Z
GEFS suggesting a 1.25"-1.5" mean from Wausau-Albert
Lea...it is targeting that central WI area again. Thus, it is
this round of rain that will be critical on impacts with the pre-
conditioning of the soils from the previous two rains. This will
raise rivers more should it fall, and with copious moisture, higher
totals are possible...with the forecast in that 1-2.5" rain most
likely for this period alone! See the hydrology section for more
on the river situation.

Cold Air Surges in for the Weekend

A break to the heavy rainfall pattern comes via a cold front
Friday with strong cold advection and falling temperatures to
below normal into next week. Some suggestions are that a secondary
cold push Monday could bring highs only in the 30s! Some rain
snow mixes are possible but there is plenty of time to assess that
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Oct 24 2023

A shortwave trough over southwest Minnesota will move northeast
across east-central Minnesota this afternoon and western and
northern Wisconsin tonight. As this occurs, showers and storms
will become more widespread and then will impact the TAF sites.
Showers and storms will impact KRST from 24.20z through 25.10z
and KLSE from 24.21z through 25.07z. Ceilings will be primarily
MVFR through the early overnight and then become IFR on Wednesday
morning.

&&

.HYDROLOGY...
Issued at 316 PM CDT Tue Oct 24 2023

Based on the current rainfall forecast through 48 hours ending at
7 am Thursday, rivers in central Wisconsin are a bit concerning.
That is the area that has seen the most rain over the past
months, and with tonights rains, the critical rain is Wednesday
night into Thursday to push these rivers higher. Contingency
forecasts show some low probability of reaching major flood stage
on the Black river. More forecast resolution will come with the
Wed night and Thursday rainfall in the next 24 hours as we get
more high resolution guidance /HREF/.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Baumgardt
AVIATION...Boyne
HYDROLOGY...Baumgardt
Hazardous weather outlook, Oct 24, 3:46 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
346 PM CDT Tue Oct 24 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
346 PM CDT Tue Oct 24 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered storms. A few will be strong with small hail and heavy
downpours this evening. An isolated severe storm remains possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of showers and storms. Rain, heavy at times, through
Thursday night with storm total accumulations from 1 to 4 inches.
Highest amounts of 3 or more inches are currently favored
around and north of I-94.

Expect rises on a few rivers, especially in central Wisconsin
where flooding is possible.

Cold weekend into next week with widespread freezing temperatures
Monday mornings.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Oct 24, 11:19 AM CDT, 5 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1119 AM CDT Tue Oct 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     Rain             1 N Galesville          44.10N 91.36W
10/24/2023  M1.00 inch       Trempealeau        WI   Public

&&

JSB
Special weather statement, Oct 24, 11:43 AM CDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1143 AM CDT Tue Oct 24 2023

WIZ029-241745-
Clark WI-
1143 AM CDT Tue Oct 24 2023

...A strong thunderstorm will impact central Clark County through
1245 PM CDT...

At 1142 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fairchild, or 19 miles west of Neillsville, moving northeast at
40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Greenwood around 1205 PM CDT.
  Loyal around 1215 PM CDT.
  Colby around 1235 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4467 9032 4452 9092 4475 9092 4502 9031
TIME...MOT...LOC 1642Z 241DEG 34KT 4462 9097

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JSB
Local storm report, Oct 24, 12:16 PM CDT, 4 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1216 PM CDT Tue Oct 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     Hail             New Lisbon              43.88N 90.16W
10/24/2023  M0.50 inch       Juneau             WI   Public

&&

JSB
Special weather statement, Oct 24, 4:39 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
439 PM CDT Tue Oct 24 2023

WIZ041-042-053-242215-
Vernon WI-La Crosse WI-Monroe WI-
439 PM CDT Tue Oct 24 2023

...A strong thunderstorm will impact southeastern La Crosse, northern
Vernon and southern Monroe Counties through 515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cashton, or 10 miles southwest of Sparta, moving northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of southeastern La
Crosse, northern Vernon and southern Monroe Counties, including the
following locations... St Marys, Portland, Jackson Pass, The Coulee
Experimental Forest, Tunnel City, Middle Ridge, Highway 131 And
County A, Highway 33 And County Y, Norwalk, and Newburg Corners.

This includes Interstate 90 in Wisconsin between mile markers 21 and
41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4368 9089 4383 9104 4406 9063 4387 9041
TIME...MOT...LOC 2139Z 234DEG 33KT 4380 9089

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 12:52 AM CDTSpecial Weather StatementARXBuffalo, Trempealeau53 min
Oct 24, 2:42 AM CDTSpecial Weather StatementARXBuffalo, Clark, Jackson, Trempealeau63 min
Oct 24, 4:28 AM CDTSpecial Weather StatementARXBuffalo, Jackson, Monroe, Trempealeau32 min
Oct 24, 6:26 AM CDTSpecial Weather StatementARXAdams, Juneau64 min
Oct 24, 6:45 AM CDTSpecial Weather StatementARXAdams, Juneau60 min
Oct 24, 7:05 AM CDTSpecial Weather StatementARXAdams, Juneau55 min
Oct 24, 8:30 AM CDTSpecial Weather StatementARXTrempealeau30 min
Oct 24, 8:49 AM CDTSpecial Weather StatementARXClark56 min
Oct 24, 9:32 AM CDTSpecial Weather StatementARXClark58 min
Oct 24, 11:02 AM CDTRiver Flood WatchARXJackson11 hr
Oct 24, 11:02 AM CDTRiver Flood WatchARXJuneau58 hr
Oct 24, 11:02 AM CDTRiver Flood WatchARXLa Crosse, Trempealeau22 hr
Oct 24, 11:43 AM CDTSpecial Weather StatementARXClark62 min
Oct 24, 4:39 PM CDTSpecial Weather StatementARXMonroe36 min
Oct 24, 5:01 PM CDTAreal Flood AdvisoryARXClark3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.